Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 38, NWS Missoula, MT

June 13, 2006Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 13, 2006, 8:32 PM MDT for Missoula County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2006, 8:32 PM MDT (02:32 UTC)
Expired
Jun 13, 2006, 9:15 PM MDT
In force
43 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Missoula County, MT

The radar

The Missoula radar (KMSX), 5 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:36 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2006-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2006-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:09 PM MDT, 23 minutes earlier.

Area forecast discussion, Jun 13, 8:09 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
809 PM MDT TUE JUN 13 2006

.UPDATE...STORMS FAILED TO DEVELOP OVER LEMHI COUNTY OF IDAHO AND SOUTHWEST
MONTANA THIS EVENING. THEREFORE A PORTION OF THE SEVERE WEATHER
WATCH 476 HAS BEEN CANCELLED.

&&

.AVIATION...STRONG TO SEVERE THUNDERSTORMS WILL FORM THIS
AFTERNOON AND PERSIST THROUGH THE EVENING HOURS ACROSS MANY WESTERN
MONTANA AND CENTRAL IDAHO FLIGHT PATHS AND TERMINALS. HAIL...BOTH
AT THE SURFACE AND ALOFT...GUSTY WINDS...FREQUENT LIGHTNING AND
HEAVY RAIN CAN BE EXPECTED WITH THE STRONGEST STORMS. FYI...BOTH
TAFS AND TWEBS FOR KSMN HAVE BEEN NILED DUE TO EQUIPMENT PROBLEMS.
PLEASE SEE APPROPRIATE TAFS AND TWEBS FOR FURTHER INFORMATION.

.HYDROLOGY...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING ACROSS THE AREA. MAIN SEVERE WEATHER CONCERNS WILL
BE FOR HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS. IN ADDITION...FLASH
FLOODING AND OR MUD AND DEBRIS FLOWS ARE POSSIBLE IN THE BLACKERBY
BURN AREA NEAR GRANGEVILLE AND MUD AND DEBRIS PRONE AREAS NEAR RIGGINS.

&&

.PREV DISCUSSION... (ISSUED 426 PM MDT TUE JUN 13 2006)

UPDATE...STRONG STORMS ARE MOVING INTO NORTH CENTRAL IDAHO THIS
HOUR. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAIN...WHICH MAY
LEAD TO FLASH FLOODING OVER THE BLACKERBY BURN SITE NEAR
GRANGEVILLE. ALSO HIGHWAY 95 FROM RIGGINS TO SLATE CREEK WILL HAVE
TO BE MONITORED FOR MUD AND DEBRIS SLIDES. THEREFORE A FLASH FLOOD
WATCH HAS BEEN ISSUED UNTIL 8 PM MDT.

PREV DISCUSSION... (ISSUED 223 PM MDT TUE JUN 13 2006)

SHORT TERM...SEVERE WEATHER THREAT EXISTS FOR THIS AFTERNOON AND
EVENING AS A THERMAL TROUGH SAGS OVER THE REGION AND AN UPPER
LEVEL JET PUSHES INTO WESTERN MONTANA. MOISTURE AMOUNTS ARE
FAVORABLE FOR AREAS ALONG AND NORTH OF A LINE FROM GRANGEVILLE TO
MISSOULA TO SEELEY LAKE...TO SEE LARGE HAIL...GUSTY WINDS AND
HEAVY RAIN. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF
NORTH CENTRAL IDAHO AND WESTERN MONTANA EXCEPT FOR SILVER BOW AND
DEERLODGE COUNTIES WHERE MOISTURE AMOUNTS ARE LIMITED. THIS
BOUNDARY WILL SHIFT TO THE EAST LATE THIS EVENING...EFFECTIVELY
ENDING THE CHANCE FOR SEVERE WEATHER BY ABOUT 9 PM. AN UPPER LEVEL
TROUGH WILL BEGIN TO PUSH INTO THE REGION EARLY TOMORROW
MORNING...BRINGING INCREASED CLOUD COVER AND MORE WIDESPREAD RAIN.

LONG TERM...A COOL AND MOIST PACIFIC TROUGH WILL PUSH INTO THE
REGION ON WEDNESDAY. THIS WILL BRING SIGNIFICANT RAINFALL TO NORTH
CENTRAL IDAHO AND WESTERN MONTANA. TEMPERATURES WILL ALSO COOL
ABOUT 10 TO 15 DEGREES FROM TUESDAYS READINGS. THE TROUGH WILL BE
SLOW TO MOVE OFF TO THE NORTHEAST...THEREFORE KEEPING A CHANCE OF
RAIN IN THE FORECAST UNTIL MID DAY ON THURSDAY. A SLOW WARMING
TREND ALONG WITH SOME SCATTERED SHOWERS...MAINLY IN NORTHWEST
MONTANA WILL BE SEEN FROM THURSDAY THROUGH SATURDAY NIGHT.
SOUTHWEST FLOW ON SATURDAY AFTERNOON AND EVENING WILL BRING IN
SLIGHTLY MORE UNSTABLE CONDITIONS AND HAVE MENTIONED SOME THUNDER.

SUNDAY THROUGH WEDNESDAY THE PACIFIC NORTHWEST WILL REMAIN UNDER A
BROAD TROUGH AND WESTERLY (ZONAL) FLOW. THEREFORE I HAVE KEPT CHANCES
FOR PRECIPITATION AND TEMPERATURES NEAR CLIMATOLOGICAL VALUES
UNTIL THESE TIME PERIODS COME CLOSER AND FURTHER DETAILS CAN BE
ESTABLISHED FROM FORECAST MODELS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...FLASH FLOOD WATCH UNTIL 9 PM TUESDAY FOR SOUTHERN CLEARWATER
     MOUNTAINS...OROFINO/GRANGEVILLE REGION...LOWER HELLS
     CANYON/SALMON RIVER REGION.

&&

UPDATE...MEAD
PREV DISCUSSION...MEAD
AVIATION...99
Hazardous weather outlook, Jun 13, 8:11 PM MDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
811 PM MDT TUE JUN 13 2006

IDZ006>008-141415-
SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-
711 PM PDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM PDT THIS EVENING.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS
THE AREA. MAIN SEVERE WEATHER CONCERNS WILL BE FOR HEAVY
RAIN...LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH
AND FLASH FLOOD WATCH HAVE BEEN ISSUED UNTIL 900 PM MDT.

SKYWARN SPOTTER NETWORK ACTIVATION WILL BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-MTZ001>005-043-141415-
NORTHERN CLEARWATER MOUNTAINS-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
POTOMAC/SEELEY LAKE REGION-
711 PM PDT TUE JUN 13 2006 /811 PM MDT TUE JUN 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING ACROSS THE AREA. MAIN SEVERE WEATHER CONCERNS WILL
BE FOR HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM MDT.

SKYWARN SPOTTER NETWORK ACTIVATION WILL BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 13, 3:03 PM MDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
303 PM MDT TUE JUN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             ALBERTON                47.00N 114.47W
06/12/2006  E0.75 INCH       MINERAL            MT   PUBLIC

0723 PM     HAIL             NINEMILE                47.02N 114.41W
06/12/2006  E0.75 INCH       MISSOULA           MT   NWS EMPLOYEE

0725 PM     HAIL             1 W HUSON               47.03N 114.35W
06/12/2006  E0.75 INCH       MISSOULA           MT   AMATEUR RADIO

            MILE MARKER 78, MISSOULA COUNTY

0812 PM     HAIL             HUSON                   47.03N 114.33W
06/12/2006  E1.00 INCH       MISSOULA           MT   TRAINED SPOTTER

0830 PM     HAIL             HAPPYS INN              48.08N 115.14W
06/12/2006  E0.50 INCH       LINCOLN            MT   PUBLIC

0830 PM     HAIL             7 ESE EUREKA            48.84N 114.91W
06/12/2006  E0.75 INCH       LINCOLN            MT   TRAINED SPOTTER

            HAIL FELL FOR 20 MINUTES.

0835 PM     HAIL             1 E ST. IGNATIUS        47.32N 114.07W
06/12/2006  E1.00 INCH       LAKE               MT   TRAINED SPOTTER

            REPORTED BY STEVE STANLEY OEM

0930 PM     HAIL             2 SE ALBERTON           46.98N 114.44W
06/12/2006  M1.75 INCH       MISSOULA           MT   TRAINED SPOTTER

            A TRAINED WEATHER SPOTTER REPORTED HAIL THE SIZE OF GOLF
            BALLS.

0948 PM     HAIL             1 W HUSON               47.03N 114.35W
06/12/2006  M1.00 INCH       MISSOULA           MT   TRAINED SPOTTER

1028 PM     HAIL             CHARLO                  47.44N 114.17W
06/12/2006  M0.75 INCH       LAKE               MT   AMATEUR RADIO

1028 PM     HAIL             RONAN                   47.53N 114.10W
06/12/2006  M0.75 INCH       LAKE               MT   AMATEUR RADIO

1031 PM     HAIL             CHARLO                  47.44N 114.17W
06/12/2006  E0.50 INCH       LAKE               MT   TRAINED SPOTTER

&&

DICKERSON
Local storm report, Jun 13, 7:57 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
757 PM MDT TUE JUN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             BONNER                  46.87N 113.86W
06/13/2006  M0.75 INCH       MISSOULA           MT   TRAINED SPOTTER

0355 PM     HAIL             7 E MISSOULA            46.87N 113.84W
06/13/2006  M1.00 INCH       MISSOULA           MT   TRAINED SPOTTER

0400 PM     HAIL             BONNER                  46.87N 113.86W
06/13/2006  E1.25 INCH       MISSOULA           MT   BROADCAST MEDIA

0500 PM     HAIL             DIXON                   47.32N 114.31W
06/13/2006  M1.00 INCH       SANDERS            MT   TRAINED SPOTTER

0645 PM     HAIL             ALBERTON                47.00N 114.47W
06/13/2006  E1.75 INCH       MINERAL            MT   PUBLIC

            AT MILE MARKER 78 ON I-90

0645 PM     HAIL             PARADISE                47.39N 114.80W
06/13/2006  E1.75 INCH       SANDERS            MT   TRAINED SPOTTER

0650 PM     HAIL             HUSON                   47.03N 114.33W
06/13/2006  M1.75 INCH       MISSOULA           MT   TRAINED SPOTTER

            ANOTHER REPORT RECEIVED AT 658 PM MDT OF GOLF BALL SIZED
            HAIL IN THE HUSON AREA.

0655 PM     HAIL             NINEMILE                47.02N 114.41W
06/13/2006  M1.00 INCH       MISSOULA           MT   NWS EMPLOYEE

&&

KRENZ

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:30 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Missoula64 days
Jun 13, 6:41 PM MDTSevere Thunderstorm WarningMSORavalli, Sanders69 days
Jun 13, 8:39 PM MDTSevere Thunderstorm WarningMSOLake19 min
Jun 13, 8:45 PM MDTSevere Thunderstorm WarningMSOFlathead45 min
Jun 13, 8:54 PM MDTSevere Thunderstorm WarningMSOSanders36 min
Jun 13, 9:36 PM MDTSevere Thunderstorm WarningMSOLake39 min
Jun 13, 10:38 PM MDTSevere Thunderstorm WarningMSOFlathead67 min

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.